Acute Hepatitis in a Woman Following Excessive Ingestion of an Energy Drink

A Case Report

Abhirami Vivekanandarajah; Shirley Ni; Alain Waked

Disclosures

J Med Case Reports. 2011;5 

In This Article

Conclusion

After having fairly ruled out other etiologies for our patient's spontaneously reversible severe hepatitis, and after carefully reviewing the toxicity profiles of the ingredients present in the energy drink she consumed, we postulated that in the face of excessive and prolonged consumption of this energy drink, the main ingredient most likely responsible for the development of acute hepatitis in this patient is vitamin B3 (niacin). Although her total ingestion of niacin was 300 mg/day, which is well below the quantity expected to cause toxicity, there is very little known about the toxicity profiles of some of the other compounds or about the interactions between them, which should be further studied. Additionally, since these energy drinks are not regulated by the U.S. Food and Drug Administration, the precise quantities of the ingredients and the interactions between them are not known. The daily increased consumption of this drink over an extended period of two weeks would also have contributed to the adverse effects she experienced. In conclusion, energy drinks are not traditional food products and contain some constituents that, while not unique to these products, are present in much higher concentrations than are found in other food products and/or natural foods. Hence the excessive ingestion of these drinks should be avoided.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....